I flew to India for 12 days last year. I’d had a dvt after surgery so was advised to continue with the anticoagulation medication until I was back and to stop Tamoxifen for two weeks prior to flying. I’ve been fine whilst taking anticoagulants but as soon as I stop I get blood clots. Now being switched to zoladex and letrazole as an alternative.
Thanks Yorkshire Tyke - I’ve now had three different opinions on what should be done - 1. Stop a month before each flight over 6 hours (my breast care nurse) 2. Take anticoagulant jabs for flights (this was from an Onc) and 3. my GP rang this morning to say they don’t recommend any action unless there is a history of blood clots carry on as normal they will not prescribe the anticoagulant . I am just waiting on my actual oncologist to call me back with what could be different advice again - I really can’t believe this is so complicated 😐
I too asked about taking Tamoxifen and flying.
I was basically told to wear flight socks (which I do anyway) and get up and move around if I was on a long haul flight.
I do both of the above anyway because I'm a fidget plus I drink water on the flights and usually find I need to get up to go to the loo!
No advise regarding taking an asprin.
Thanks Ann - I asked the nurses yesterday and they came back to me with thi, as there are no official guidelines ...
There is no agreed guidance about the need to stop Tamoxifen before a long haul flight. We know that tamoxifen can increase the risk of developing blood clots. People taking tamoxifen might need to take extra precautions to reduce the risk of this developing over and above the general advice given to travellers. But the advice doctors give their patients seems to vary as you found from looking at the forum.
It’s not clear if having a short break from Tamoxifen is unsafe but oncologists do sometimes advise this for people having troublesome side effects to see if things improve. There is no reliable evidence to indicate if this is harmful. A study is currently underway to look at the safety of women interrupting hormone treatment for two years to try to get pregnant but it may be ten years or more before this reports.
As you say you are due to have four long haul flights over the next nine months so it’s understandable that you have concerns. As your situation is unusual, it would be best to contact your oncologist to discuss this further. This would also give you an opportunity to understand why they have adopted this specific recommendation at your unit.
Thanks Ann -we have no family history of clots etc, I do have other health issues but this seems nothing to do with them it’s just hospital protocol - all their patients are told to stop a month before, I am just so unsure about it as I have 4 return flights before April which means I am literally 6 weeks off the tamoxifen then 4 weeks on until almost May. just wish the advice was consistent across the country then I wouldn’t have so many doubts.
I was advised to take an aspirin for long haul, as we were going to Aus & NZ, so I continued to take tamox as usual.
I've been on long haul since with no problems.
As ever, it's the usual about keeping hydrated & moving legs & feet when seated.
Obviously, the advice could be different if there were any other health issues to consider & aside having had a bc diagnosis I'm otherwise fit & well.
Hi rabbit and shocked,
I asked my onc consultant this question as I will be going on a 11 hour flight in August. He said I didn’t need to stop it. I was very surprised as I had thought I would have to stop tamoxifen. I’m really confused and not sure what to do. I hadn’t heard about aspirin.
Hi Shocked, just out of curosity how long is your flight? I too have this query but my flight would only be 4 1/2 hours but I'm paranoid about blood clots. I've only just started taking tamoxifen but have read online about the possibility of taking a low dose of aspirin. x